Lightning, Polk
- When
- September 18, 3:30 PM CST
- Where
- Polk County, 2.44 mi SW of Oralabor
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 41.705, -93.664
A quasi-stationary front was located south of Iowa as an upper level shortwave advanced across the area in strong westerly flow aloft. The atmosphere was somewhat unstable, albeit the instability was elevated in nature.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A quasi-stationary front was located south of Iowa as an upper level shortwave advanced across the area in strong westerly flow aloft. The atmosphere was somewhat unstable, albeit the instability was elevated in nature. Available CAPE was in the 1000 to 2000 J/kg range with lifted indices of -3 to -5 C. Moisture had pooled over the area with precipitable water values in the 1.3 to 1.7 inch range. The freezing level was quite high for mid September at between 14,000 and 14,500 feet. Significant shear was present in the atmosphere with 50 to 60 kts of effective shear present. Other severe parameters were not all that strong. Downdraft CAPE was less than 500 J/kg and the hail index showed 300 to 500 J/kg in the -10 to -30 C layer of the atmosphere. The LCL was under 500 meters, however a strong inversion was present. Thunderstorms developed in the evening and produced hail and heavy rain quite easily. The cold surface temperatures, in the upper 40s to low 50s, helped maintain the hail size from these storms and overcame the high freezing level. Storms in southwest Iowa produced the largest hail with golf ball size hail reported west of Bedford, and tennis ball size hail reported in the town of Bedford in Taylor County. Hail up to three inches in diameter fell in Cass County south of Cumberland. Storms farther east produced marginal hail with reports of nickel to quarter size hail received in central Iowa. Several supercells moved across Taylor, Cass, Union, Adams, and Ringgold Counties through the night. Reports of ping pong to golf ball size hail were numerous with these cells. One of the storms intensified as it moved through the Mt Ayr area. The storm dropped tennis ball size hail for about 10 minutes across the town, resulting in widespread damage to vehicles and buildings. Insurance claims from the town were near $10 million. The thunderstorms produced very heavy rainfall with rainfall rates in excess of 2 inches per hour at times. The heaviest rainfall occurred across southern Cass into northern Adams Counties, and extended east into Union County. The storms subsequently moved farther southeast with heavy rainfall pushing into Ringgold and parts of Decatur Counties. The band was about 20 miles wide and produced general rainfall of 2 to 4 inches. Flash flooding was reported with numerous roads closed by flowing water as 4 to 6 inches of rain fell in that area in under 2 hours. Spotty reports of 4 to 8 inches of rainfall were received. Flash flooding took place near Delphos in Ringgold County with 6 inches of flowing water over County Road J43. Flash flooding was also reported in eastern Adams County along U.S. Highway 34. Lightning caused a house fire in Ankeny as the leading edge of the morning storms moved into central Iowa. Firefighters were dispatched to the house at 1530 CST Saturday afternoon. Neighbors had called 911 to report fire and smoke coming from the home's roof. Flames were coming out the vents when firefighters arrived.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 2:17 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT SAT SEP 18 2010 .SHORT TERM /TONIGHT/... SFC FRONT NOW WELL SOUTH OF THE STATE WITH DRIER AIR TRYING TO PUNCH IN AT THE SFC FROM THE NORTH. HOWEVER...STRONG ISENTROPIC LIFT AND MOISTURE ADVECTION ABOVE THE COOL AIR HAS LED TO WIDESPREAD SHOWER AND THUNDERSTORMS. THIS WILL PERSIST INTO TONIGHT AS A SFC WAVE MOVES ALONG THE BOUNDARY HELPING TO CONTINUE THE LIFT ACRS THE STATE. THERE IS SOME CONCERN THAT IF CONVECTION BECOMES WIDESPREAD ACRS KS/MO...THIS MAY CUT OFF MOISTURE AND LIMIT PCPN EXTENT AND INTENSITY BUT DECENT QG FORCING SHOULD OVERCOME THIS TO SOME EXTENT. HAVE STAYED WITH LIKELY TO CATEGORICAL ESSENTIALLY ALONG AND SOUTH OF HIGHWAY 20 OVERNIGHT. THE DRY AIR PUSHING IN FROM THE NORTH WILL LIMIT PCPN NORTH OF HIGHWAY 20 AND HAVE CONTINUED LOW OR NO POPS THERE. TEMPERATURES WILL BE PROBLEMATIC OVERNIGHT WITH PCPN AND CLOUDS AS COOL NORTH WINDS PERSIST AND HAVE STAYED RELATIVELY CLOSE GUIDANCE. .LONG TERM /SUNDAY THROUGH SATURDAY/... AN ACTIVE WEEK IS IN STORE AS MODELS BRING A FRONTAL SYSTEM THROUGH THE CWA ABOUT EVERY OTHER DAY. CONTINUING ISENTROPIC LIFT ALONG A STATIONARY FRONTAL BOUNDARY WILL KEEP POPS IN THE NEAR-TERM OF THE FORECAST ACROSS SOUTHERN IOWA. ON MONDAY...THE STATIONARY FRONT TRANSITIONS INTO A WARM FRONT IN ADVANCE OF A SURFACE CYCLONE AND LIFTS ACROSS IOWA WITH THETA-E ADVECTION AND ISENTROPIC LIFT BEGINNING IN WESTERN IOWA AND SPREADING NORTHEASTWARD. MUCAPES OF 1000 TO 1500 J/KG WILL SET UP OVER OUR SOUTHWEST CWA...BUT 0-6 KM SHEAR WILL BE RATHER WEAK...SO SEVERE POTENTIAL WILL NOT BE EXPECTED. THE MAIN FORCING WILL DRIVE INTO MINNESOTA MONDAY AFTERNOON...MUCAPES OVER CENTRAL IOWA REMAIN AROUND 1500 TO 2500 J/KG...BUT FORCING IS LACKING SO GOING WITH A DRY FORECAST MONDAY. A COLD FRONT SHOULD PASS THROUGH THE CWA ON TUESDAY AND STALL ALONG THE MISSOURI BORDER ON WEDNESDAY. MOISTURE TRANSPORT INCREASES ACROSS NORTH CENTRAL IOWA MONDAY NIGHT AHEAD OF THE FRONT. CHANCE POPS SHOULD REMAIN HIGH ACROSS SOUTHERN PORTIONS OF IOWA JUST NORTH OF THE STALLED PORTION OF THE FRONT. THE FRONT WILL THEN LIFT ACROSS IOWA WEDNESDAY NIGHT IN ADVANCE OF AN UPPER LEVEL SHORTWAVE TROUGH. THETA-E ADVECTION SETS UP AS A SOUTHWESTERLY LLJ ORIENTS ITSELF ACROSS THE UPPER MIDWEST. THE ATTENDANT COLD FRONT SHOULD SWING THROUGH THURSDAY NIGHT. SFC CAPE AHEAD OF THE FRONT IS NEAR 2000 J/KG WITH MOST ACTIVITY ACROSS THE SOUTHEASTERN HALF OF THE STATE. HEADING INTO THE WEEKEND...MODELS DIVERGE IN THEIR SOLUTIONS OF A SHORTWAVE TROUGH MOVING OUT OF ALBERTA. ECMWF BRINGS TROUGH THROUGH SATURDAY AFTERNOON AND GFS ON SUNDAY MORNING. && .AVIATION... 18/18Z...FRONTAL BOUNDARY WILL REMAIN SOUTH OF THE STATE FOR THE FORECAST PERIOD AS STRONG ISENTROPIC LIFT PERSIST ACRS IA. THIS WILL PRODUCE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IN THE STATE. HOWEVER...DRY AIR WORKING IN FROM THE NORTH WILL KEEP CIGS FROM DROPPING BELOW VFR AT KFOD/KMCW/KALO EXCEPT FOR NEAR THUNDERSTORMS. HOWEVER...NEAR SFC SATURATION WILL BE MORE LIKELY AT KDSM AND KOTM WITH LOW CIGS AND LIGHT FOG DURING THE OVERNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...COGIL LONG TERM...HINSBERGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 519 AM CDT SAT SEP 18 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-191100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 519 AM CDT SAT SEP 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ON AND OFF THROUGH TONIGHT. SOME STORMS WILL PRODUCE SMALL HAIL...AND A FEW STORMS COULD PRODUCE HAIL UP TO QUARTER SIZE. LOCALLY MODERATE TO HEAVY RAINFALL IS ALSO POSSIBLE WHICH COULD LEAD TO PONDING OF WATER ON THE ROAD IN SOME LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL PERSIST SUNDAY BEFORE TAPERING OFF TO THE NORTHEAST LATE SUNDAY NIGHT...THEN RETURN INTERMITTENTLY FROM LATE MONDAY NIGHT THROUGH THURSDAY NIGHT. THE OVERALL THREAT FOR SEVERE WEATHER IS MINIMAL BUT A FEW SEVERE STORMS WILL BE POSSIBLE AT TIMES ALONG WITH LOCALLY HEAVY RAINFALL. THERE IS THE POTENTIAL FOR SOME FLOODING IF REPEATED RAINS OCCUR OVER THE SAME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LEE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1058 AM CDT SAT SEP 18 2010 IAZ044-181630- CRAWFORD- 1058 AM CDT SAT SEP 18 2010 AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN CRAWFORD COUNTY...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL...IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BUCK GROVE... MANILLA... ASPINWALL... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 AM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL 7 SW DOW CITY 41.87N 95.60W
09/18/2010 E0.88 INCH CRAWFORD IA TRAINED SPOTTER
&&
RHATTEBEThe Des Moines radar (KDMX), 6 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
19 hail, 3 flash flood, 1 lightning. Local standard time, as filed.
Reported on Highway 2.
Hail ranged from one half inch to two and one half inches in diameter.
Penny to quarter size hail reported.
Golf ball size hail with damage to vehicle and siding on the east side of a home.
Mostly pea size hail with largest up to the size of quarters. Rainfall was 5.8 inches for the storm.
Widespread property damage in Mt Ayr to both vehicles and buildings was reported.
Nickel to golf ball size hail reported in town.
Spotter also reports 6.97 inches of rainfall along with the hail.
Quarter to ping pong ball size hail reported by a trained spotter.
Numerous roads flooded from Creston west to the county line. Rainfall reported of 4 to 6 inches.
Up to 6 inches of water was flowing over County Road J43 near Delphos.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251994, 251390, 251391, 251236, 251237, 251238, 251239, 251240, 251241, 251392, 251393, 251394, 251395, 260393, 251244, 251242, 251251, 251396, 251235, 251397, 255738, 251398, 251243.